Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 256

 

Home  | About Us | Editors | Search | Ahead Of Print | Current Issue | Archives | Submit Article | Instructions | Subscribe | Contacts | Login 
     
CASE REPORT
Year : 2017  |  Volume : 7  |  Issue : 3  |  Page : 177-180

Acute hypophysitis secondary to nivolumab immunotherapy in a patient with metastatic melanoma


1 Department of Internal Medicine, Saint Michael's Medical Center, New York Medical College, Newark, NJ, USA
2 Department of Hematology and Oncology, Saint Michael's Medical Center, New York Medical College, Newark, NJ, USA

Correspondence Address:
Hamid Shaaban
Department of Hematology and Oncology, St Michael's Medical Center, Newark, NJ, 07102
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/IJCIIS.IJCIIS_15_17

Rights and Permissions

The treatment for melanoma is challenging because of its nature of being refractory particularly in metastatic stages. Treatment options include surgical resection of the lesion, radiation therapy, chemotherapy, and immunotherapy. Immunotherapy such as anti-cytotoxic T-lymphocyte antigen-4 and anti-programmed cell death protein 1 (PD-1) are increasingly being used in the treatment of metastatic malignant melanoma. Nivolumab is a PD-1 inhibitor used for the treatment of malignant melanoma. In our case, an 83-year-old patient presented with enlarged inguinal lymphadenopathy 2 years after curative surgical resection of her toes secondary to melanoma. She was started on nivolumab therapy after positron emission tomography (PET) –computed tomography scan and biopsy confirmed metastatic melanoma. She was responding well to the treatment as evidenced by repeated PET scan. Unfortunately thereafter, she was hospitalized with severe lethargy and generalized weakness attributed to immune-related adverse effects of thyroiditis and hypophysitis. Therefore, nivolumab was discontinued, and she was treated with high dose steroids and thyroid supplementation. The most common side effects of nivolumab therapy are immune-mediated colitis, immune-mediated hypothyroidism, immune-mediated hyperthyroidism, and immune-mediated adrenal insufficiency. It is important for clinicians to monitor patients closely with appropriate laboratories and regular follow-ups to identify side effects early so that they can be treated appropriately.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1823    
    Printed44    
    Emailed0    
    PDF Downloaded65    
    Comments [Add]    
    Cited by others 4    

Recommend this journal